Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 150, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2011, 3:13 PM CDT for Brookings County, Minnehaha County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota. It was in force for 62 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2011, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 1, 2011, 4:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 80.0 mph
Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 3:30 PM CDT | TSTM WND GST 70 | Flandreau, SD | STRONG THUNDERSTORM WINDS UPROOTED AND SNAPPED TREES IN FLANDREAU, PRODUCING SIGNIFICANT DAMAGE. NO TRAVEL TO FLANDREAU WAS REQUESTED DUE TO BLOCKED ROADS IN TOWN. |
| Jul 1, 3:42 PM CDT | TSTM WND GST 70 | 5 W Elkton, SD | THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH, WITH HEAVY RAIN AND PENNY SIZED HAIL. |
| Jul 1, 3:45 PM CDT | TSTM WND DMG | 7 W Lake Benton, MN | THUNDERSTORM WINDS DAMAGED SILO AND OLDER BARN, TREES SNAPPED. |
| Jul 1, 3:47 PM CDT | TSTM WND GST 65 | 9 W Lake Benton, SD | |
| Jul 1, 3:50 PM CDT | TSTM WND DMG | 3 W Lake Benton, MN | NUMEROUS POWERLINES DOWN ON HIGHWAY 14 |
| Jul 1, 3:50 PM CDT | TSTM WND DMG | 4 W Lake Benton, MN | 6-8 INCH DIAMETER TREE BRANCHES DOWN...WEATHER OBSERVATION SITE BLOWN DOWN. |
| Jul 1, 3:50 PM CDT | TORNADO | Ruthton, MN | |
| Jul 1, 3:51 PM CDT | TSTM WND DMG | Lake Benton, MN | NICKEL SIZED HAIL AND 4 INCH PLUS DIAMETER TREE LIMBS DOWN |
| Jul 1, 3:55 PM CDT | TSTM WND DMG | Ruthton, MN | NUMEROUS STRAIGHT LINE THUNDERSTORM WIND DAMAGE RECEIVED FROM RUTHTON WITH POWER POLES DOWN, TREES UPROOTED AND ROOF OFF DERIDER PALLET COMPANY. HIGHWAY SHOP DESTROYED. |
| Jul 1, 3:57 PM CDT | TORNADO | Tyler, MN | |
| Jul 1, 3:59 PM CDT | HAIL 1.75 | Tyler, MN | |
| Jul 1, 4:00 PM CDT | TSTM WND GST 70 | Tyler, MN | LOTS OF TREE DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:08 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -270 m²/s²
- 0-3 km storm-relative helicity
- -229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
208
WUUS53 KFSD 012013
SVRFSD
MNC081-117-SDC011-099-101-012115-
/O.NEW.KFSD.SV.W.0150.110701T2013Z-110701T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
313 PM CDT FRI JUL 1 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA...
PIPESTONE COUNTY IN SOUTHWEST MINNESOTA...
SOUTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
NORTHEASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA...
EASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 415 PM CDT
* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS
LOCATED NEAR COLMAN...OR 15 MILES EAST OF MADISON...AND MOVING EAST
AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
TRENT AROUND 320 PM CDT...
EGAN AROUND 325 PM CDT...
FLANDREAU AROUND 330 PM CDT...
JASPER AROUND 340 PM CDT...
WARD AND ELKTON AROUND 345 PM CDT...
PIPESTONE NATIONAL MONUMENT...PIPESTONE AND TROSKY AROUND 350 PM
CDT...
HOLLAND...LAKE BENTON AND EDGERTON AROUND 400 PM CDT...
WOODSTOCK AROUND 405 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4433 9608 4386 9607 4385 9645 4382 9645
4378 9680 4387 9667 4419 9666 4420 9685
4425 9687
TIME...MOT...LOC 2013Z 254DEG 33KT 4399 9679
WIND...HAIL 80MPH 1.00IN
$$
WEISSER4 follow-up statements
811
WWUS53 KFSD 012036
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT FRI JUL 1 2011
MNC081-117-SDC011-099-101-012115-
/O.CON.KFSD.SV.W.0150.000000T0000Z-110701T2115Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-MINNEHAHA SD-BROOKINGS SD-
336 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROOKINGS...NORTHEASTERN MINNEHAHA...EASTERN MOODY...PIPESTONE AND
SOUTHERN LINCOLN COUNTIES UNTIL 415 PM CDT...
AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR
FLANDREAU...OR 12 MILES WEST OF PIPESTONE...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WARD AND ELKTON AROUND 345 PM CDT...
PIPESTONE NATIONAL MONUMENT...PIPESTONE AND TROSKY AROUND 350 PM
CDT...
HOLLAND...LAKE BENTON AND EDGERTON AROUND 400 PM CDT...
WOODSTOCK AROUND 405 PM CDT...
RUTHTON AND TYLER AROUND 410 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4433 9608 4386 9607 4385 9645 4382 9645
4378 9680 4387 9667 4419 9666 4420 9685
4425 9687
TIME...MOT...LOC 2035Z 254DEG 33KT 4404 9652
WIND...HAIL 80MPH 1.00IN
$$
WEISSER960
WWUS53 KFSD 012046
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 PM CDT FRI JUL 1 2011
SDC099-012054-
/O.CAN.KFSD.SV.W.0150.000000T0000Z-110701T2115Z/
MINNEHAHA SD-
346 PM CDT FRI JUL 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINNEHAHA COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4433 9608 4386 9607 4385 9645 4387 9667
4419 9666 4420 9685 4425 9687
TIME...MOT...LOC 2044Z 254DEG 33KT 4406 9641
$$
MNC081-117-SDC011-101-012115-
/O.CON.KFSD.SV.W.0150.000000T0000Z-110701T2115Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
346 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROOKINGS...EASTERN MOODY...PIPESTONE AND SOUTHERN LINCOLN COUNTIES
UNTIL 415 PM CDT...
AT 344 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED 7
MILES EAST OF FLANDREAU...OR 8 MILES NORTHWEST OF PIPESTONE...MOVING
EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PIPESTONE NATIONAL MONUMENT...PIPESTONE AND TROSKY AROUND 350 PM
CDT...
HOLLAND...LAKE BENTON AND EDGERTON AROUND 400 PM CDT...
WOODSTOCK AROUND 405 PM CDT...
RUTHTON AND TYLER AROUND 410 PM CDT...
AT 335 PM CDT...64 MPH WINDS WERE MEASURED IN FLANDREAU.
AT 342 PM CDT...70 MPH WINDS WERE ESTIMATED 5.5 MILES WEST OF ELKTON
ALONG WITH PENNY SIZED HAIL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4433 9608 4386 9607 4385 9645 4387 9667
4419 9666 4420 9685 4425 9687
TIME...MOT...LOC 2044Z 254DEG 33KT 4406 9641
WIND...HAIL 80MPH 1.00IN
$$
WEISSER009
WWUS53 KFSD 012100
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT FRI JUL 1 2011
MNC081-117-SDC011-101-012115-
/O.CON.KFSD.SV.W.0150.000000T0000Z-110701T2115Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
400 PM CDT FRI JUL 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BROOKINGS...EASTERN MOODY...PIPESTONE AND SOUTHERN LINCOLN COUNTIES
UNTIL 415 PM CDT...
AT 400 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING WALNUT SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THIS STORM WAS LOCATED NEAR
TYLER...OR 18 MILES NORTHEAST OF PIPESTONE...MOVING NORTHEAST AT 70
MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
MOODY...PIPESTONE...SOUTHEASTERN BROOKINGS AND SOUTHERN LINCOLN
COUNTIES.
AT 359 PM CDT...GOLF BALL SIZED HAIL WAS REPORTED IN TYLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4433 9608 4386 9607 4385 9645 4387 9667
4419 9666 4420 9685 4425 9687
TIME...MOT...LOC 2100Z 246DEG 61KT 4425 9607
WIND...HAIL 80MPH 1.50IN
$$
WEISSER083
WWUS53 KFSD 012111
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
411 PM CDT FRI JUL 1 2011
MNC081-117-SDC011-101-012122-
/O.EXP.KFSD.SV.W.0150.000000T0000Z-110701T2115Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-BROOKINGS SD-
411 PM CDT FRI JUL 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROOKINGS...
EASTERN MOODY...PIPESTONE AND SOUTHERN LINCOLN COUNTIES WILL EXPIRE
AT 415 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4433 9608 4386 9607 4385 9645 4387 9667
4419 9666 4420 9685 4425 9687
TIME...MOT...LOC 2112Z 246DEG 61KT 4433 9581
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:00 AM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jul 1, 9:00 AM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 AM CDT FRI JUL 1 2011 .UPDATE... MADE TWEAKS TO TODAY/S FORECAST TO ACOUNT FOR A SLIGHTLY SLOWER FROPA AND ARRIVAL OF SHOWERS/THUNDERSTORMS. ALTHOUGH THE PERSISTENT ACTIVITY TO THE WEST OF THE CWA HAS BEEN SLOW TO SHIFT EASTWARD THIS MORNING...EXPECT AN ACCELARATION AND EASTWARD PUSH OF THE CONVECTION TO BE NOTABLE BETWEEN 17Z AND 21Z...AS THE SHORTWAVE OVER WESTERN NEBRASKA KICKS EAST-NORTHEAST ACROSS THE AREA TODAY. CONTINUE TO ALLOCATE THE HIGHEST POPS /60 PERCENT/ BETWEEN THE HOURS OF 18Z AND 00Z. BY EARLY EVENING...MOST OF THE ACTIVITY SHOULD BE CONFINED TO NORTHWEST IA AND SW MN. ALSO TWEAKED WINDS AND TEMPERATURE TRENDS TO ACCOUNT FOR THE FROPA TIMING. && .PREV DISCUSSION... /ISSUED 330 AM CDT FRI JUL 1 2011/ CURRENTLY...UPPER WAVE VERY EVIDENT ON WATER VAPOR IMAGERY WITH ITS CENTER SPINNING NEAR CHEYENNE WY. AHEAD OF THE WAVE...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO BE FOUND THROUGHOUT CENTRAL AND WESTERN SD...AS WELL AS WESTERN NEB. THOSE AREAS ARE BEHIND THE COLD FRONT WITH COOLER MID LEVEL TEMPERATURES. AHEAD OF THE FRONT FOR MUCH OF OUR FORECAST AREA...700MB TEMPERATURES REMAIN AROUND +16C...UNABLE TO SUPPORT CONVECTION EXCEPT IN THE FAR REACHES OF OUR AREA. UPPER QG FORCING CONTINUES ITS TREND OF SHOWING THE SHORT WAVE MOVING SQUARELY ACROSS OUR FORECAST AREA TODAY. FRONTAL TIMING BETWEEN THE NAM AND GFS WERE VERY CLOSE. BUT AS MENTIONED IN THE AVIATION DISCUSSION BELOW...WINDS HAVE SHIFTED TO THE WEST OR NW ALREADY FROM I 29 AND WESTWARD DUE TO THE EARLIER CONVECTION WHICH PASSED ACROSS OUR WESTERN ZONES. IT IS PROBLEMATIC WHETHER THE WINDS WILL KICK AROUND TO THE SOUTH AGAIN OR NOT...AS THE REAL FRONT IS IN CENTRAL SD. OR...WILL SOME OF THESE WINDS STAY WESTERLY UNTIL THE UPPER SUPPORT ARRIVES. AT ANY RATE...THE COLD FRONT SHOULD BE CLEAR OF OUR FORECAST AREA BY 00Z SATURDAY. CHANCES FOR RAIN TODAY IS STILL LIKELY...MAINLY ALONG THE I 90 CORRIDOR AND POINTS NORTHWARD. HOWEVER UPSTREAM PROFILES ARE RATHER DRY SO WE ARE LIKELY NOT TO RECEIVE WIDESPREAD HEAVY AMOUNTS WITH THIS SYSTEM. THE PRECIPITATION WILL BE CONFINED PRIMARILY TO ALONG AND BEHIND THE FRONT WHERE MID LEVEL TEMPERATURES ARE COOLER. WITH THE ANTICIPATED SURFACE FRONTAL TIMING JUXTAPOSED NICELY WITH THE UPPER SUPPORT... THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG AND EAST OF A SIOUX CITY TO WINDOM MINNESOTA LINE. CONCERNING TEMPERATURES...READINGS REALLY WILL NOT MOVE MUCH FOR SOME OF OUR NORTHERN ZONES...BUT ARE ANTICIPATED TO REACH THE MID 90S AGAIN AROUND STORM LAKE AND SIOUX CITY. ASIDE FROM EVENING THUNDERSTORMS FROM I 29 AND EASTWARD...THE REST OF THE TONIGHT PERIOD LOOKS QUIET AS THE SHORT WAVE PASSES QUICKLY EASTWARD. AFTER 00Z SATURDAY...THE ONLY LINGERING SEVERE WEATHER THREAT WILL PROBABLY BE IN OUR FAR SOUTHEASTERN ZONES. FOR SATURDAY WE ARE STILL LOOKING AT SEASONAL TEMPERATURES AS A SURFACE RIDGE OF HIGH PRESSURE MOVES ACROSS THE I 29 CORRIDOR. SATURDAY NIGHT AND SUNDAY MORNING STILL LOOK RATHER INTERESTING. THE COLD FRONT THAT PASSES THROUGH TODAY GETS BOTTLED UP BETWEEN I 80 AND I 70 TO OUR SOUTH...THE USUAL FRONTAL GRAVEYARD FOR THIS TIME OF YEAR. HOWEVER THE GFS AND ECMWF...AND EVEN THE NAM/GEM GLOBAL TO A CERTAIN DEGREE...SHOW A STRONG SHORT WAVE MOVING EASTWARD ACROSS OUR FORECAST AREA TO THE NORTH OF THE AFOREMENTIONED SURFACE STATIONARY FRONT. LOW LEVEL MOISTURE PICKS UP AGAIN AS THE SURFACE RIDGE NUDGES EASTWARD...SO CANNOT RULE OUT ELEVATED THUNDERSTORMS...ESPECIALLY ACROSS THE SW HALF OF OUR AREA. THIS ACTIVITY THEN MOVES EASTWARD SUNDAY MORNING ALONG THE MO RIVER AND I 29 CORRIDORS...BEFORE WANING SUNDAY AFTERNOON. WITH A GOOD CHANCE OF CONVECTION FIRING UP ALONG THE SURFACE FRONT TO OUR SOUTH...IT IS PROBLEMATIC WHETHER ANY STORMS WILL HAVE ANY WIDESPREAD HEAVY RAINFALL IN OUR FORECAST AREA. SO WITH THAT MUCH UNCERTAINTY...WILL LEAVE THE MENTION OF HEAVY RAIN OUT OF THE FORTHCOMING HWO...ALSO NOTING THAT THE LOW LEVEL JET/ MOISTURE TRANSPORT VECTORS ARE NOT OVERLY STRONG. TEMPERATURES WILL CONTINUE TO BE SEASONAL ON SUNDAY. THEN THE NEXT WAVE AFFECTS OUR AREA LATE SUNDAY NIGHT. THE GFS BEGAN TO SHOW THIS FEATURE YESTERDAY...AND NOW THE ECMWF HAS PICKED UP ON IT. THERE IS AN 850MB FRONT WITH STRONG BAROCLINICITY STACKED UP RIGHT ACROSS OUR FORECAST AREA. AS THE WAVE DIVES SOUTHEASTWARD DOWN THE EAST SIDE OF THE UPPER RIDGE...THERE APPEARS TO BE ENOUGH INTERACTION BETWEEN THE TWO FEATURES TO SPARK SOME THUNDERSTORMS MAINLY ALONG AND EAST OF THE I 29 CORRIDOR. WEST OF I 29...THE ATMOSPHERE MAY BE A BIT CAPPED OFF WITH 700MB TEMPERATURES PROGGED TO BE AROUND +12C IN THE JAMES VALLEY. SO LEFT ANY MENTION OF PRECIPITATION OUT OF OUR WESTERN ZONES FOR NOW. HUMIDITY RETURNS AGAIN EARLY NEXT WEEK. BUT THEN A COLD FRONT LIKELY MOVING ACROSS THIS AREA LATE MONDAY NIGHT AND TUESDAY SPARKING MORE CHANCES FOR RAINFALL...AND QUIETING THE HUMIDITY LEVELS DOWN ON WEDNESDAY. && .AVIATION.../ISSUED 330 AM CDT FRI JUL 1 2011/ GENERALLY VFR CONDITIONS EXPECTED THROUGH 02/12Z. EXCEPTIONS WOULD BE IN THE FORM OF SCATTERED TSRA WITH AND BEHIND COLD FRONT. FRONT SEEMS TO HAVE BEEN IN EFFECT FORCED EAST OVER CENTRAL PART OF AREA AND NEAR FSD WHERE IT WILL PROBABLY STAY UNTIL UPPER SUPPORT CATCHES UP WITH IT. THUNDERSTORMS ARE NOT EXPECTED TO PRODUCE MORE THAN VERY LOCALIZED AND BRIEF MVFR CEILINGS AND VISIBILITIES MAINLY EASTERN TWO THIRDS OF AREA BUT MAY PRODUCE LOCAL SURFACE GUSTS ABOVE 25 KNOTS. FRONT AND ANY THUNDERSTORMS SHOULD MOVE SOUTHEAST OF AREA BY 02/06Z. / WILLIAMS && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jul 1, 10:42 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT FRI JUL 01 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1042 AM CDT FRI JUL 01 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SEVERE THUNDERSTORMS WILL BECOME POSSIBLE THROUGHOUT THE DAY. A BROKEN LINE OF THUNDERSTORMS WILL PRODUCE ISOLATED SEVERE THUNDERSTORMS IN CENTRAL SOUTH DAKOTA THROUGH EARLY AFTERNOON WITH THE MAIN THREATS WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS. BY MID AFTERNOON STRONGER THUNDERSTORMS WILL BE POSSIBLE EAST OF THE JAMES RIVER VALLEY WHERE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. THE MAIN THREAT SHOULD OCCUR BEFORE 800 PM CDT. FLOODING... THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER NOTICE. ELSEWHERE...PARTS OF THE BIG SIOUX...LITTLE SIOUX...AND DES MOINES RIVERS REMAIN IN FLOOD. BUT MANY PORTIONS OF THESE RIVERS WILL FALL BELOW FLOOD STAGE THIS WEEKEND AND NEXT WEEK IF NO HEAVY RAIN IS RECEIVED. RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA SATURDAY NIGHT AND SUNDAY MORNING BUT THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 100 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 1, 1:16 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 8 W WESSINGTON SPRINGS 44.08N 98.73W
07/01/2011 M1.00 INCH JERAULD SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 1, 2:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
235 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST 3 NNE DOLTON 43.53N 97.36W
07/01/2011 E60 MPH MCCOOK SD TRAINED SPOTTER
&&
BTLocal storm report, Jul 1, 2:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
248 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL CANISTOTA 43.60N 97.29W
07/01/2011 M1.75 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 1, 3:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL MONTROSE 43.70N 97.18W
07/01/2011 M1.75 INCH MCCOOK SD EMERGENCY MNGR
&&
TRMLocal storm report, Jul 1, 3:06 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
306 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 1 NE MADISON 44.02N 97.09W
07/01/2011 M58 MPH LAKE SD AWOS
&&
TRMLocal storm report, Jul 1, 3:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT FRI JUL 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 5 ESE CANOVA 43.85N 97.41W
07/01/2011 E2.50 INCH MINER SD PUBLIC
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 10:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 38 min |
| Jun 30, 10:47 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 43 min |
| Jun 30, 11:38 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 37 min |
| Jul 1, 12:10 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 35 min |
| Jul 1, 12:40 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 35 min |
| Jul 1, 1:11 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 49 min |
| Jul 1, 2:14 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Miner | 46 min |
| Jul 1, 2:18 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner | 42 min |
| Jul 1, 2:42 PM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 63 min |
| Jul 1, 3:18 PM CDT | Tornado Warning | FSD | Moody | 27 min |
| Jul 1, 3:31 PM CDT | Tornado Warning | FSD | Moody | 29 min |
| Jul 1, 3:41 PM CDT | Flash Flood Warning | FSD | Brookings, Moody | 100 min |
| Jul 1, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray | 39 min |
| Jul 1, 3:53 PM CDT | Tornado Warning | FSD | Lincoln | 21 min |
| Jul 1, 4:02 PM CDT | Flash Flood Warning | FSD | Lyon, Murray | 3 hr |
| Jul 1, 4:13 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 32 min |
| Jul 1, 5:05 PM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone, Rock | 25 min |
| Jul 1, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 46 min |
| Jul 1, 6:27 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 16 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.